Kansas, 2012

Flash Flooding in Kansas, April 4, 2012

April 4, 2012 · NWS TOP · 3 events in 2 counties and zones

On the evening of April 4, stationary thunderstorms brought a long period of heavy rain to portions of Coffey and Anderson Counties. A few county roads near Waverly, Harris, and Garnett had some water flowing over them as a result of the long period of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of April 4, stationary thunderstorms brought a long period of heavy rain to portions of Coffey and Anderson Counties. A few county roads near Waverly, Harris, and Garnett had some water flowing over them as a result of the long period of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 4, 2:05 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 4, 2:05 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT WED APR 4 2012

.DISCUSSION...

A BIT MORE SPRING LIKE ACROSS THE FORECAST AREA TODAY WITH HIGHS IN
THE 50S AND SHOWERS WITH SOME THUNDER. UPPER LOW IS MOVING ACROSS
THE TX/OK PANHANDLES ATTM WITH NEXT ROUND OF ENERGY LIFTING NORTH
INTO EASTERN KS ATTM.

SOME BREAKS IN THE CLOUDS HAVE ADDED SOMEWHAT TO THE AVAILABLE
INSTABILITY FOR SHOWERS AND ISOLATED STORMS TODAY. WITH AN INCH OF
PW IN THE MORNING SOUNDING AND BULK OF THE INSTABILITY BELOW
20KFT...SEEING EFFICIENT RAIN PROCESSES BRING BRIEF HEAVY RAIN AMONG
THE SCATTERED SHOWERS.  EXPECT CURRENT BAND ALONG I70 TO BE FOLLOWED
BY ANOTHER FARTHER SOUTHWARD TO BOTH PROGRESS ACROSS EASTERN KANSAS
AND SLOWLY WRAP BACK AROUND THE NORTHWEST SIDE OF THE LOW AS IT
MOVES EASTWARD.  HAVE SLOWLY SHIFTED HIGHER PRECIP CHANCES NORTHWARD
THROUGH THE EVENING AND EARLY OVERNIGHT HOURS BEFORE TAPERING THEM
OFF QUICKLY THURSDAY MORNING.  WHILE COULDNT RULE OUT SOME PEA SIZED
HAIL THIS AFTERNOON AND EVENING THINK MAIN THREAT IF ANY IS POCKETS
OF HEAVY RAIN MOVING OVER ANY ONE AREA REPEATEDLY. CURRENTLY THE
SYSTEM IS MAKING ENOUGH SLOW NORTHWARD PROGRESS TO KEEP AN EYE ON
BUT NOT CREATE FLOOD CONCERNS ATTM. WITH CLOUDS IN PLACE EXPECT
OVERNIGHT LOWS TO HOLD IN THE 40S AFTER THE RAIN AND DAYTIME HIGHS
TO STAY IN THE 50S UNDER CLOUDY SKIES.  ALSO THINK WONT BE ENOUGH
CLEARING FOR FOG OUT WEST BUT WITH T AND TD VALUES COMING CLOSE
WOULD NOT BE SURPRISED TO SEE HAZE ACROSS THE AREA IN THE EARLY
MORNING HOURS.

CRAVEN

LONG TERM...THU NIGHT THROUGH NEXT WEDS.

FOCUS REMAINS ON APPROACHING COLD FRONT SAT. UPPER RIDGE ON FRI
WILL BRING PLEASANT CONDS TO THE AREA WITH RIDGE AXIS FCST TO PASS
EAST OF THE AREA LATE FRI NIGHT. THETAE ADVECTION FRI NIGHT/SAT
MORNING SHOULD LEAD TO TSRA DEVELOPMENT ACROSS SOUTHERN NE AND
NORTHERN KS WHICH COULD THEN SPREAD ESE ACROSS THE AREA THROUGH
MIDDAY SAT. THERE COULD BE SOME ADDITIONAL TSRA DEVELOPMENT
ASSOCIATED WITH THE FRONT SAT AFTERNOON HOWEVER GIVEN UNCERTAINTIES THIS
FAR OUT WILL CONTINUE THE GENERIC 30-50 POP FCST FRI NIGHT/SAT.
LOOK FOR COOLER AND DRY WEATHER TO ARRIVE BY SUNDAY WITH EVEN
COLDER CONDITIONS FCST BY MON AND TUES OF NEXT WEEK AS A CANADIAN
AIRMASS ARRIVES. NOT SURE OF COLDEST MORNING BUT TUES AM OR WEDS
AM COULD SEE LOWS IN THE 30S.

&&

.AVIATION...

MVFR CONDITIONS PREVAIL THROUGH FORECAST PERIOD AT TAF SITES. SOME
NOTED INSTABILITY ON FORECAST SOUNDINGS WILL KEEP POSSIBILITY FOR
THUNDERSTORMS IN THE VICINITY AFTER 22Z. WHILE EXACT TIMING ON
WIDESPREAD RAINFALL IS IN QUESTION...BELIEVE THE BULK OF THE
PRECIPITATION WILL OCCUR AFTER 22Z AS THE UPPER LOW MIGRATES
CLOSEST TO THE TERMINALS.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 4, 2:36 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT WED APR 4 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-052045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
336 PM CDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN AND THUNDERSTORMS ARE EXPECTED TO PERSIST ACROSS MUCH OF THE OUTLOOK
AREA INTO THIS EVENING. SOME STRONG STORMS ARE POSSIBLE MAINLY
ACROSS EAST CENTRAL KANSAS...ALONG AND SOUTHEAST OF I-35 THIS
EVENING. SMALL HAIL AND GUSTY WINDS WILL BE THE MAIN HAZARDS.

RAIN AND ISOLATED THUNDERSTORMS WILL PERSIST TONIGHT. SOME
LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL AS STORM CELLS MOVE
OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES INCREASE ONCE AGAIN FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING NOTED OVERNIGHT.

In the hours before

Special weather statement, Apr 4, 3:51 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT WED APR 4 2012

KSZ037-054-042230-
LYON-MORRIS-
451 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN MORRIS AND
CENTRAL LYON COUNTIES...

THROUGH 530 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 15 MPH ACROSS PORTIONS OF EXTREME SOUTHEASTERN MORRIS AND CENTRAL
LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL...WINDS UP TO 40 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE AMERICUS...DUNLAP...BUSHONG AND
ALLEN. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 129
AND 139 COULD ALSO BE AFFECTED.

&&

LAT...LON 3844 9636 3852 9636 3852 9639 3868 9639
      3871 9611 3842 9611
TIME...MOT...LOC 2151Z 170DEG 15KT 3848 9622
Special weather statement, Apr 4, 4:55 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT WED APR 4 2012

KSZ056-058-059-042330-
ANDERSON-COFFEY-FRANKLIN-
555 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON...
NORTHEASTERN COFFEY AND SOUTHWESTERN FRANKLIN COUNTIES...

THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 10 MPH
ACROSS PORTIONS OF NORTHWESTERN ANDERSON...NORTHEASTERN COFFEY AND
SOUTHWESTERN FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE HARRIS WESTWARD TO JUST EAST OF WAVERLY..

&&

LAT...LON 3843 9554 3842 9531 3824 9541 3824 9554
TIME...MOT...LOC 2254Z 189DEG 8KT 3831 9547

The radar

The Pleasant Hill radar (KEAX), 101 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Anderson

When
April 4, 5:12 PM CST to 6:12 PM CST
Where
Anderson County, 0.72 mi N of Garnett Muni Arpt to 1.48 mi SSE of Garnett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.290, -95.222

Several streets in Garnett were impassible due to deep water covering the roadways.

Flash Flood, Coffey

When
April 4, 5:35 PM CST to 6:35 PM CST
Where
Coffey County, 0.59 mi E of Waverly to 0.48 mi ESE of Halls Summit
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.400, -95.589

Water was reported over the road at the intersection of Road 24 and Trefoil Road, approximately 1 mile south of Waverly. Road 22 also had some running water, approximately the same time.

Flash Flood, Anderson

When
April 4, 8:00 PM CST to 9:00 PM CST
Where
Anderson County, 0.72 mi SSE of Amiot to 1.06 mi NE of Harris
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.321, -95.473

Water was reported running over 2000 Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364736, 364737, 364738.